The Food and Drug Administration has ordered updated labeling for Viagra, Cialis and Levitra, in response to reports of sudden blindness in men taking the erectile dysfunction medications. The agency came under fire after it was alleged that it had known of the incidents for 13 months without warning doctors or the public.

The Viagra blindness risk was reported in June in the Journal of Neuro-Ophthalmology. The journal study examined seven cases where men suffered an unusual form of sudden blindness within 36 hours of taking Viagra. Sen. Charles E. Grassley (R-Iowa) later charged that an FDA safety officer had noted the risk from monitoring adverse event reports and told her supervisors that physicians and the public should be warned.

Pfizer said in May that it had received reports of 23 cases in which men taking Viagra had either gone blind or lost a portion of their vision. The FDA said it had information about 38 cases in which men taking Viagra had suffered vision impairment. The FDA said those cases were tied to reduced blood flow to the eye in patients who were also suffering from diabetes and high blood pressure.

"I am troubled by the FDA's action, or lack thereof, relating to the updating of Viagra's product label," Sen. Grassley wrote in a letter to the acting FDA chief. He said it was the latest example of inaction involving the FDA's Office of New Drugs (OND).

The rare form of sudden blindness -- non-arteritic anterior ischemic optic neuropathy, or NAION -- is caused by the blockage of blood flow to the optic nerve and is most common in older people, who are the predominant users of Viagra and the other erectile dysfunction drugs. An estimated 1,000 to 6,000 Americans suffer an optic blockage each year.

FDA today advised patients to stop taking the medicines and to call a doctor right away if they experience sudden or decreased vision loss in one or both eyes. Further, patients taking or considering taking these products should inform their health care professionals if they have ever had severe loss of vision, which might reflect a prior episode of NAION. Such patients are at an increased risk of developing NAION again.

"At this time, it is not possible to determine whether these oral medicines for erectile dysfunction were the cause of the loss of eyesight or whether the problem is related to other factors such as high blood pressure or diabetes, or to a combination of these problems," the FDA said in a statement.